Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 313, NWS Birmingham, AL

June 14, 2008Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2008, 3:27 PM CDT for Tuscaloosa County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2008, 3:27 PM CDT (20:27 UTC)
Expired
Jun 14, 2008, 4:00 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2015 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 142028
SVRBMX
ALC125-142100-
/O.NEW.KBMX.SV.W.0313.080614T2027Z-080614T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF NORTHPORT...

* UNTIL 400 PM CDT

* AT 321 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM BANKHEAD LOCK AND DAM TO 7 MILES EAST
  OF SAMANTHA TO 9 MILES WEST OF SAMANTHA...OR ALONG A LINE EXTENDING
  FROM 16 MILES NORTHEAST OF HOLT TO 11 MILES NORTH OF HOLT TO 11
  MILES NORTHEAST OF GORDO...AND MOVING SOUTHEAST AT 6 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  LURLEEN STATE PARK AND COKER

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3346 8757 3354 8736 3351 8732 3349 8731
      3348 8734 3345 8731 3343 8731 3331 8717
      3322 8777 3347 8783
TIME...MOT...LOC 2027Z 302DEG 5KT 3345 8737 3341 8748
          3341 8774

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:32 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 14, 1:32 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT SAT JUN 14 2008

.UPDATE...AVIATION AND THIS AFTERNOON DISCUSSION.

&&

.DISCUSSION...THIS AFTERNOON.

WEAK SYNOPTIC BOUNDARY BARELY NOTICEABLE ACROSS CENTRAL
ALABAMA...BUT NUMEROUS MESOSCALE BOUNDARIES EXIST AREAWIDE.
BLOWOFF HIGH CLOUDS FROM WESTERN CONVECTION DISSIPATING ACROSS
CENTRAL ALABAMA WHILE SOME BRIEF SUBSIDENCE NOTED BEHIND THE MVC
NEAR SYLACAUGA. THIS HAS ALLOWED SKIES TO CLEAR AND TEMPS TO
REBOUND INTO THE MID AND UPPER 80S WEST. MAXIMUM INSTABILITY VALUES
EXPECTED UNDER CURRENT LAPS SOUNDING PROFILE INDICATE MODERATE
RISK OF WET MICROBURST. INSTABILITY NUMBERS THEREFORE ARE A BIT
HIGHER THAN I WROTE IN EARLIER DISCUSSIONS...BUT OVERALL OUTCOME
SHOULD BE THE SAME. MAIN THREAT IN STRONGER STORMS WILL BE
LOCALIZED HEAVY RAIN IN A SHORT PERIOD OF TIME...WIND GUSTS 40 TO
50 MPH...DEADLY LIGHTNING...AND POSSIBLY SMALL HAIL. CAN NOT
COMPLETELY RULE OUT A WARNING HERE OR THERE BUT WIDESPREAD SEVERE
STORMS ARE NOT ANTICIPATED. STORMS SHOULD INCREASE IN COVERAGE IN
MOST LOCATIONS THROUGH THE REMAINDER OF THE AFTERNOON. WILL TWEAK
HOURLY GRIDS AGAIN BUT HIGHS LOOK REASONABLE WITH LITTLE
MODIFICATION.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

WEAK SYNOPTIC BOUNDARY MOVING SLOWLY ACROSS CENTRAL ALABAMA
THROUGH TONIGHT. ADDITIONALLY...NUMEROUS MESOSCALE BOUNDARIES
EXIST. MOISTURE AND INSTABILITY WILL ALLOW THUNDERSTORMS TO
DEVELOP AREAWIDE. SINCE THE THUNDERSTORMS ARE WIDELY DISTRIBUTED
BUT NUMEROUS...WILL START OFF WITH MENTION OF VCTS FOR MGM/TOI AND
HOLD IT OFF UNTIL 20Z FOR ALL OTHER SITES. WILL KEEP THIS MENTION
THROUGH 02Z AT ALL LOCATIONS BECOMING VCSH THROUGH 05Z. CEILINGS AND
VISIBILITIES WILL GENERALLY BE VFR EXCEPT DIRECTLY UNDER THE
HEAVIER SHOWERS WHERE CEILINGS MAY TEMPORARILY DROP TO MVFR AND
VIS TO IFR. MGM/TOI WILL EXHIBIT LIGHT VARIABLE WINDS WHERE SOME
NORTHERN LIGHT COMPONENT WILL BE NOTICED. SOME FOG DEVELOPMENT
EXPECTED AREAWIDE SOME MENTIONED MVFR VIS 10-13Z.

75

&&

.PREV DISCUSSION... /ISSUED 1039 AM CDT SAT JUN 14 2008/

UPDATE...MESOSCALE DISCUSSION.

DISCUSSION...

CONVECTIVE COMPLEX LAST NIGHT AND EARLY THIS MORNING PRODUCED
RAINFALL OF ONE TO TWO INCHES FROM NEAR HAMILTON TO NEAR ALABASTER.
AFTER ANALYZING THE LATEST SATELLITE IMAGERY...THE OUTFLOW FROM
THIS BATCH OF STORMS WAS LOCATED FROM NEAR LIVINGSTON TO PRATTVILLE
TO LAKE MARTIN. ANOTHER BOUNDARY WAS LOCATED FROM WETUMPKA TO FORT
DEPOSIT. AN MCV APPEARS TO BE LOCATED DIRECTLY OVER THE BIRMINGHAM
METRO AREA. ANOTHER CONVECTIVE COMPLEX WAS ENTERING FAR NORTHWEST
ALABAMA WITH DEVELOPMENT STRETCHING BACK INTO NORTHEAST AND NORTH
CENTRAL MISSISSIPPI. THESE FEATURES WILL SLOWLY MIGRATE EAST AND
SOUTHEAST THROUGH THE AFTERNOON AIDING IN THUNDERSTORM DEVELOPMENT.

THE ATMOSPHERE CAN BE CHARACTERIZED BY HIGH MOISTURE CONTENT WITH
PRECIP WATER VALUES NEAR 2 INCHES...SURFACE DEW POINTS AROUND 70 AND
MEAN RELATIVE HUMIDITY VALUES GENERALLY BETTER THAN 70 PERCENT.
OVERALL...CLOUD COVER WILL LIMIT INSOLATION AND KEEP MDPI AND
WINDEX VALUES IN CHECK...WHICH WILL PROVIDE LOW VALUES FOR WET
MICROBURSTS. BUT THE PRESENCE OF MESOSCALE BOUNDARIES...MID TO
UPPER LEVEL SUPPORT AND GRADUAL COOLING WILL LEAD TO A CHANCE OF
STRONG STORMS WITH LIS EXPECTED -3 TO -5 AND CAPE VALUES UP TO 2500.
THE MAIN THREAT WILL BE LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN
A SHORT PERIOD OF TIME...GUSTY WINDS UP TO 40 MPH...DEADLY
LIGHTNING...AND POSSIBLY SOME PEA SIZE HAIL.

WILL INCREASE POPS TO AROUND 75 AT MOST LOCATIONS. HIGH TEMPS VERY
TRICKY WITH THE PLACEMENT OF CLOUDS AND PRECIP. IF ANY SUN SHINES
FOR AN HOUR OR TWO...TEMPS WILL CERTAINLY REACH THE MID 80S. WILL
MAKE SOME MINOR ADJUSTMENTS BUT OVERALL HIGHS LOOK REASONABLE.

75/LINHARES

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

75/90/75

In the hours before

Special weather statement, Jun 14, 2:27 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SAT JUN 14 2008

ALZ013-142000-
FAYETTE-
227 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 300 PM CDT...

AT 226 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GLEN ALLEN TO 6 MILES
SOUTHEAST OF FAYETTE...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF WINFIELD TO 6 MILES SOUTHEAST OF FAYETTE...MOVING EAST
AT 11 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 14, 2:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT SAT JUN 14 2008

ALZ023-142045-
TUSCALOOSA-
256 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 345 PM
CDT...

AT 249 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BOLEY SPRINGS TO 9 MILES
NORTHWEST OF SAMANTHA...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH
OF CARBON HILL TO 14 MILES NORTHEAST OF GORDO...MOVING SOUTHEAST AT
13 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:58 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa37 min
Jun 14, 3:59 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Jun 14, 4:09 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery36 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningBMXBibb45 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery, Pike23 min
Jun 14, 4:43 PM CDTSevere Thunderstorm WarningBMXSumter32 min
Jun 14, 4:45 PM CDTSevere Thunderstorm WarningBMXBarbour30 min
Jun 14, 4:51 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry24 min
Jun 14, 5:01 PM CDTSevere Thunderstorm WarningBMXBullock, Pike44 min
Jun 14, 5:03 PM CDTSevere Thunderstorm WarningBMXLee, Russell42 min
Jun 14, 5:04 PM CDTSevere Thunderstorm WarningBMXWinston26 min
Jun 14, 5:10 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Jun 14, 5:38 PM CDTSevere Thunderstorm WarningBMXChilton37 min
Jun 14, 5:49 PM CDTAreal Flood AdvisoryBMXPerry3 hr
Jun 14, 6:08 PM CDTAreal Flood AdvisoryBMXDallas, Greene, Hale, Marengo, Perry, Sumter3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.